|Image Credit: Flickr|
Temple University Hospital
Originally Published: Modern Resident January 2013
A 46-year-old female presented to an urban emergency department with complaints of a fall and altered mental status per family. It was reported that the patient had begun to experience nausea and vomiting followed by somnolence one day prior. She had no medical problems and did not take any medications regularly. Vital signs were heart rate 125, BP 130/86, temperature 99.6˚ F, respiratory rate 22 and oxygen saturation 99% on room air. The patient had some minor facial fractures from a fall, but no other injuries after trauma evaluation. EKG showed a sinus tachycardia with a widened QRS and peaked T waves. Basic metabolic panel revealed creatinine 8.5, potassium 7.3, and an anion gap metabolic acidosis. Treatment of hyperkalemia was initiated. A comprehensive drug screen was sent, which showed a salicylate level of 75mg/dl.
Salicylate overdose is a not uncommon chief complaint that emergency physicians encounter. Either intentional or accidental, acute toxicity is usually easily recognizable with symptoms of nausea, vomiting, tinnitus, tachypnea and lethargy in a known or suspected ingestion. However, chronic toxicity can often be indolent and present with non-specific symptoms.